Thursday, April 24, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Wednesday, December 09, 2009 pants, Community Member, asks

Q: Wellbutrin and working memory loss?

One more question today because you guys answered so fast! I've been on wellbutrin for two and a half months and I've found that from about 2-6 pm my mind is quite useless (I take the pill first thing in the morning). I have trouble putting sentences together and even more trouble extracting meaning from text (and I'm a philosophy major so this is pretty frustrating). From what I've read around the internet it seems like this is a semi common complaint, but I can't find any real information on it aside from those who suffer from it. My therapist mentioned something about a problem with my working memory, but ironically she told me about it in the middle of such a case of confusion. What is this problem? Is it the wellbutrin? Is there anything I can do about it?

Answer This
Answers (1)
Jerry Kennard, Health Pro
12/ 9/09 8:49am

Hi,

 

I'm not sure there's much to say beyond the fact that your symptoms are actually a fairly well known and rather irritating side effect - one of many. Anything that affects the biochemistry of the brain will inevitably have one or more implications. In the case of Wellbutrin the list of side effects is fairly extensive (but by no means unique to this particular drug). You mention working memory but I suspect it is only one of a broader range of cognitive effects you will experiencing. I would imagine your concentration and even your patterns of thought might be affected too.

 

As with all such medication a trade off exists between the therapeutic effects and the side effects. It's a shame you are experiencing the side effects during your studies but it sounds like you at least have a window during the morning when things aren't too bad. Having only been on the meds for two months I imagine your doctor would be reluctant to remove you from them at such an early stage. It might be worth having a chat about the time of day you take the meds and whether the dose might be modified a little? Your wellbeing is the priority however so I'd be tempted to try and work around the problem to the best of your ability while you need the meds.

Reply
pants, Community Member
12/ 9/09 11:23am

Thanks Jerry

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By pants, Community Member— Last Modified: 12/24/10, First Published: 12/09/09